Skip to main content

Part of the book series: Lecture Notes in Mathematics ((LNM,volume 2144))

  • 1908 Accesses


Loop measures and their associated loop soups are generally viewed as arising from finite state Markov chains. We generalize several results to loop measures arising from potentially complex edge weights. We discuss two applications: Wilson’s algorithm to produce uniform spanning trees and an isomorphism theorem due to Le Jan.

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
USD 39.99
Price excludes VAT (USA)
  • Available as EPUB and PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 54.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions


  1. D. Brydges, J. Fröhlich, T. Spencer, The random walk representation of classical spin systems and correlations inequalities. Commun. Math. Phys. 83, 123–190 (1982)

    Article  Google Scholar 

  2. D. Brydges, J. Imbrie, G. Slade, Functional integral representations for self-avoiding walk. Probab. Surv. 6, 34–61 (2009)

    Article  MATH  MathSciNet  Google Scholar 

  3. E.B. Dynkin, Markov processes as a tool in field theory. J. Funct. Anal. 50, 167–187 (1983)

    Article  MATH  MathSciNet  Google Scholar 

  4. G. Lawler, The probability that loop-erased random walk uses a given edge. Electron. Commun. Probab. 19, Article no. 51 (2014)

    Google Scholar 

  5. G. Lawler, V. Limic, Random Walk: A Modern Introduction. Cambridge Studies in Advanced Mathematics, vol. 123 (Cambridge University Press, Cambridge, 2010)

    Google Scholar 

  6. G. Lawler, J. Trujillo Ferreras, Random walk loop soup. Trans. Am. Math. Soc. 359(2), 767–787 (2007)

    Article  MATH  MathSciNet  Google Scholar 

  7. G. Lawler, W. Werner, The Brownian loop soup. Probab. Theory Relat. Fields 128(4), 565–588 (2004)

    Article  MATH  MathSciNet  Google Scholar 

  8. Y. Le Jan, Markov Paths, Loops, and Fields. Ecole e’Eté de Probabilités de St. Flour. Lecture Notes in Mathematics, vol. 2026 (Springer, Berlin, 2012)

    Google Scholar 

  9. K. Symanzik, Euclidean quantum field theory, in Scuola Internazionale di Fisica “Enrico Fermi”, XLV Coso (Academic, New York, 1969), pp. 152–223

    Google Scholar 

  10. D. Wilson, Generating random spanning trees more quickly than the cover time, in Proceedings of STOC96 (1996), pp. 296–303

    Google Scholar 

Download references


This research was supported by National Science Foundation grant DMS-0907143.

The authors would like to thank Dapeng Zhan for bringing an error in an earlier version of this paper to our attention.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Gregory F. Lawler .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 2015 Springer International Publishing Switzerland

About this chapter

Cite this chapter

Lawler, G.F., Perlman, J. (2015). Loop Measures and the Gaussian Free Field. In: Biskup, M., Černý, J., Kotecký, R. (eds) Random Walks, Random Fields, and Disordered Systems. Lecture Notes in Mathematics, vol 2144. Springer, Cham.

Download citation

Publish with us

Policies and ethics